Stevens-Johnson syndrome
Stevens-Johnson syndrome is a severe, usually drug-induced mucocutaneous reaction with full-thickness epidermal necrosis and detachment of less than 10% body surface area. The culprit drug must be stopped immediately and the patient managed in a burn or intensive care unit with SCORTEN-guided supportive care.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
Definition: Stevens-Johnson syndrome (SJS) is a severe, usually drug-induced mucocutaneous reaction with full-thickness epidermal necrosis and detachment under 10% of total body surface area (BSA)…
- Epidemiology
Rarity: SJS is uncommon and sits at the severe end of the cutaneous adverse drug reaction spectrum, one step short of TEN.
- Risk factors
HLA-B15:02 carriage with carbamazepine or oxcarbazepine exposure, especially in patients of Han Chinese, Thai, or other Southeast/East Asian ancestry (human leukocyte antigen, HLA).
- Pathophysiology
Trigger: a culprit drug (or, less often, an infectious antigen) is presented in the context of a susceptible HLA class I allele to cytotoxic CD8 T lymphocytes and natural killer cells.
- Clinical features
Prodrome (1 to 3 days before skin findings): fever, malaise, and upper-respiratory-infection-like symptoms, followed by skin pain or burning, gritty eye irritation, and odynophagia; the skin is often painful before it looks abnormal.
- Differential diagnosis
Toxic epidermal necrolysis: identical mechanism and triggers, discriminated purely by extent, more than 30% BSA detachment versus SJS's under 10%; overlap occupies the 10-30% band.
- Diagnosis
This is a clinical diagnosis: SJS is confirmed by a compatible drug or infectious exposure 1 to 3 weeks earlier, the prodrome, hemorrhagic lip crusting, mucosal erosions at two or more sites…
- Management
First and most important step: stop every plausible culprit medication immediately, including long-half-life drugs; a 10-year observational study found drug withdrawal reduced mortality by roughly…
- Complications
Sepsis from cutaneous barrier loss is the most common cause of in-hospital death.
- Prognosis
Mortality: approximately 5% to 10% (reported range 5% to 13%), substantially lower than TEN's mortality.
- Prevention
Absolute avoidance of rechallenge: never re-administer the culprit drug or a known cross-reactive agent; document the drug name, exposure dates, phenotype, and severity, and give the patient written emergency information to carry.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Toxic epidermal necrolysis
Toxic epidermal necrolysis is the most severe drug-induced mucocutaneous reaction, with full-thickness epidermal necrosis and detachment of more than 30% body surface area and mortality that can reach one third of patients. Immediate culprit-drug withdrawal and burn-unit-level multidisciplinary supportive care are the foundation of treatment.
- Erythema multiforme
Erythema multiforme is an acute, immune-mediated eruption of distinctive target lesions on the distal extremities, palms, and soles, most often triggered by herpes simplex virus and, less often, Mycoplasma pneumoniae or drugs. Diagnosis is clinical, based on the classic three-zone target lesion and a negative Nikolsky sign, and treatment is symptomatic, with antiviral suppression reserved for frequent herpes-associated recurrences.
- DRESS syndrome
DRESS syndrome (drug reaction with eosinophilia and systemic symptoms) is a severe delayed drug hypersensitivity presenting 2 to 6 weeks after the culprit drug with fever, a morbilliform rash with facial edema, lymphadenopathy, eosinophilia, and internal-organ involvement, especially hepatitis. Diagnosis uses the RegiSCAR criteria, and treatment is immediate drug withdrawal and systemic corticosteroids with a slow taper.
- Staphylococcal scalded skin syndrome
Staphylococcal scalded skin syndrome is a toxin-mediated illness, usually in neonates or young children, caused by exfoliative toxin-producing Staphylococcus aureus that cleaves the epidermis at the granular layer, producing fever, marked skin tenderness, fragile bullae, and sheet-like desquamation with a positive Nikolsky sign but sparing the mucous membranes. Diagnosis is clinical; treatment is prompt intravenous penicillinase-resistant penicillin (or an alternative such as cefazolin, with vancomycin or clindamycin reserved for suspected MRSA or severe disease) plus meticulous supportive skin and fluid care.
- Erythroderma
Erythroderma (exfoliative dermatitis) is a severe, potentially life-threatening condition defined by diffuse erythema and scaling involving 90 percent or more of the body surface area, most often from flare of a pre-existing dermatosis such as psoriasis or atopic dermatitis, a drug hypersensitivity reaction, or an idiopathic process. Initial management centers on hemodynamic stabilization, fluid and electrolyte replacement, and warming, with low- to mid-potency topical corticosteroids for skin inflammation and systemic corticosteroids such as prednisone 0.5 to 1 mg/kg per day reserved for refractory idiopathic disease or a suspected drug reaction.
- Fixed drug eruption
Fixed drug eruption is a distinctive cutaneous drug reaction that presents acutely as erythematous, edematous plaques with a grayish center or frank bullae and recurs at the exact same skin site with every re-exposure to the culprit drug, leaving dark postinflammatory pigmentation behind. A small number of localized lesions are managed with topical triamcinolone acetonide 0.1% ointment twice daily for 7 to 10 days and drug withdrawal, while generalized or generalized bullous disease with systemic symptoms may warrant prednisone 0.5 to 1 mg/kg orally once daily for 3 to 5 days.